Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

May 18, 2017Butler County, Wilcox County, Alabama

NWS Mobile, AL issued this special weather statement at May 18, 2017, 6:21 PM CDT for Butler County, Wilcox County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 6:21 PM CDT (23:21 UTC)
Expired
May 18, 2017, 7:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL

Counties Butler County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS84 KMOB 182321
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
621 PM CDT THU MAY 18 2017
 
ALZ054>057-190000-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
621 PM CDT THU MAY 18 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING 
COUNTIES...NORTHWESTERN BUTLER...NORTHEASTERN MONROE...WILCOX AND 
NORTH CENTRAL CONECUH COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, the strong thunderstorms were located along a line
extending from 10 miles north of Yellow Bluff to 6 miles southwest of
Lowndes County Airport,and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greenville, Camden, Georgiana, Vredenburgh, Yellow Bluff, Pine Apple
and Dannelly Reservoir.

LAT...LON 3220 8736 3220 8733 3214 8728 3214 8725
      3212 8726 3208 8719 3205 8718 3205 8686
      3196 8686 3197 8663 3186 8647 3162 8671
      3170 8711 3195 8756 3224 8741 3224 8739
TIME...MOT...LOC 2320Z 234DEG 23KT 3210 8742 3192 8668 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 18, 4:10 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 18, 4:10 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
410 PM CDT Thu May 18 2017

.NEAR TERM /Now Through Friday/...Radar shows isolated to
scattered showers and a few storms at times lifting northward over
the central Gulf coast. Will mention the potential isolated
activity carrying over into the evening over the interior before
a decrease in coverage to less than 10% as the airmass stabilizes.

18.12Z upper air analysis shows narrow mid level ridge axis
positioned from off the southeast US coast, southwest over the
Gulf. West of the ridge axis, high level southwest flow is firmly
in place from Texas to the northeast ahead of an upper level storm
system over the Plains. This overall pattern holds in the near
term. Well defined surface high was centered over the western
Atlantic and also holds in place, maintaining a southeasterly wind
component. Previous forecast indicated the development of patchy
overnight fog and see no reason to change on this forecast as
surface based moisture remains high. Overnight lows a muggy upper
60s to lower 70s interior to mid 70s coast. For Friday, temperatures
lift into the lower 90s north of I-10, mid 80s coast. A slight
chance of showers and storms. /10

.SHORT TERM /Friday night Through Sunday night/...An upper level
ridge continues to slide to the east of the area this weekend as a
deepening trough digs into the Plains. This departing ridge will
provide a set-up with better onshore flow and increasing moisture
through the weekend. PWATs continue to recover and increase to
1.6-1.9" this weekend. The increase in moisture and better forcing
across the region will result in widespread showers and storms
beginning Saturday morning. This activity will persist through
Sunday with the greatest coverage occurring during the afternoon
on both days.

High temperatures on Saturday will rise into the mid to upper 80s.
Overnight temperatures will range from upper 60s inland to low 70s
near the coast on both Friday and Saturday. By Sunday, rain and
cloud cover will keep daytime high temperatures slightly lower
with highs topping out in the low to mid 80s across the area.
Overnight temperatures will fall into the mid 60s across the
northwestern portion of the area with upper 60s to near 70 across
the southeastern portion of the area. 07/MB

.LONG TERM /Monday Through Thursday/...The well-established onshore
flow will likely work against the approaching frontal bounday,
causing it to stall across the region early in the long term.
This stalled frontal bounday will result in showers and storms
sticking around through the early part of the work week. In the
wake of this frontal boundary, drier air will filter back into the
region later in the work week.

Temperatures will rise into the mid to low 80s on Monday and
Tuesday with temperatures struggling to get into the low 80s by
mid week. Overnight temperatures will dip into mid to low 60s
inland with upper 60s near the coast through Wednesday morning.
Behind the front, overnight temperatures will fall into the mid to
upper 50s inland with low 60s closer to the beaches. 07/MB

&&

.MARINE...Surface ridge of high pressure extending from the
western Atlantic across the southeast states maintains a light to
occasional moderate southeast wind flow into the weekend. Showers
and thunderstorms to also increase over the weekend as a frontal
boundary approaches from the west. The front sinks to, or
possibly off the coast Monday and begins to stall. Unsettled
weather continues into early next week as yet another in a series
of fronts is progged to advance into the Lower MS River Valley.
Winds, waves and seas will be locally higher in and near storms.
/10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  71  87 /  10  20  10  50
Pensacola   76  87  74  85 /  10  10  10  50
Destin      77  87  75  85 /  10  10  10  50
Evergreen   70  92  69  87 /  20  10  10  60
Waynesboro  70  90  69  85 /  20  20  10  60
Camden      68  92  68  87 /  20  20  10  50
Crestview   69  93  70  87 /  10  10  10  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 18, 11:55 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1155 AM CDT Thu May 18 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191700-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1155 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of rip currents along area beaches today
and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a moderate risk of rip currents along area beaches
through the weekend.

Scattered showers and storms are expected Saturday through early
next week. Storms may produce frequent lightning, heavy rain and
gusty winds. Widespread severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>635-650-655-670-675-191700-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1155 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and storms are expected Saturday through early
next week. Storms may produce frequent lightning, heavy rain and
gusty winds. Widespread severe weather is not anticipated.

In the hours before

Special weather statement, May 18, 3:52 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
352 PM CDT THU MAY 18 2017

ALZ056-060-182130-
Conecuh AL-Covington AL-
352 PM CDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL CONECUH AND NORTHWESTERN COVINGTON COUNTIES UNTIL 430 PM
CDT...

At 351 PM CDT, the strong thunderstorm was located near River Falls,
or 7 miles west of Andalusia, moving northwest at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andalusia, River Falls and Red Level.

LAT...LON 3119 8657 3127 8675 3152 8686 3152 8661
      3130 8649
TIME...MOT...LOC 2051Z 154DEG 17KT 3130 8661
Special weather statement, May 18, 4:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT THU MAY 18 2017

ALZ060-182215-
Covington AL-
432 PM CDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 515 PM CDT...

At 431 PM CDT, the strong thunderstorm was located near Samson, or
11 miles southeast of Opp, moving northwest at 20 mph.There was also
a strengthening outflow boundary that will move into Southeast
Covington County and spread northwestward that could contain some
isolated 40 mph wind gusts.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Opp, River Falls, Heath and Gantt.

LAT...LON 3100 8620 3106 8644 3127 8655 3147 8654
      3149 8640 3145 8640 3149 8636 3150 8628
      3146 8628 3145 8626 3144 8626 3144 8620
      3101 8619
TIME...MOT...LOC 2131Z 155DEG 17KT 3114 8615
Special weather statement, May 18, 5:09 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
509 PM CDT THU MAY 18 2017

ALZ053>058-060-182300-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-
Crenshaw AL-
509 PM CDT THU MAY 18 2017

...A cluster OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...NORTHEASTERN MONROE...WEST CENTRAL CRENSHAW...
NORTHEASTERN CLARKE...WILCOX...NORTHEASTERN CONECUH AND NORTHWESTERN
COVINGTON COUNTIES UNTIL 600 PM CDT...

At 509 PM CDT, the strong thunderstorms were located along a line
extending from Thomasville to 6 miles west of Pine Apple to near
McKenzie,and moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greenville, Thomasville, Camden, Georgiana, Pine Hill, McKenzie,
Beatrice, Vredenburgh, Yellow Bluff, Pine Apple and Shawnee.

LAT...LON 3210 8722 3205 8718 3205 8686 3196 8686
      3196 8671 3177 8643 3153 8648 3136 8675
      3176 8733 3183 8782 3199 8784 3200 8763
      3206 8762 3211 8753
TIME...MOT...LOC 2209Z 223DEG 22KT 3190 8772 3187 8709 3158 8669
Special weather statement, May 18, 5:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
543 PM CDT THU MAY 18 2017

ALZ058-182330-
Crenshaw AL-
543 PM CDT THU MAY 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EASTERN CRENSHAW COUNTY UNTIL 630 PM CDT...

At 543 PM CDT, the strong thunderstorms were located along a line
extending from near Rutledge to near Glenwood,and moving north at 20
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

LAT...LON 3154 8615 3153 8620 3161 8634 3175 8635
      3192 8630 3189 8617 3179 8620 3179 8615
      3166 8615 3166 8616 3162 8618 3162 8615
      3155 8614
TIME...MOT...LOC 2243Z 196DEG 17KT 3171 8634 3165 8610
Special weather statement, May 18, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
621 PM CDT THU MAY 18 2017

ALZ054>057-190000-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
621 PM CDT THU MAY 18 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BUTLER...NORTHEASTERN MONROE...WILCOX AND
NORTH CENTRAL CONECUH COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, the strong thunderstorms were located along a line
extending from 10 miles north of Yellow Bluff to 6 miles southwest of
Lowndes County Airport,and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greenville, Camden, Georgiana, Vredenburgh, Yellow Bluff, Pine Apple
and Dannelly Reservoir.

LAT...LON 3220 8736 3220 8733 3214 8728 3214 8725
      3212 8726 3208 8719 3205 8718 3205 8686
      3196 8686 3197 8663 3186 8647 3162 8671
      3170 8711 3195 8756 3224 8741 3224 8739
TIME...MOT...LOC 2320Z 234DEG 23KT 3210 8742 3192 8668

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:52 PM CDTSpecial Weather StatementMOBCovington38 min
May 18, 4:32 PM CDTSpecial Weather StatementMOBCovington43 min
May 18, 5:09 PM CDTSpecial Weather StatementMOBButler, Wilcox51 min
May 18, 5:43 PM CDTSpecial Weather StatementMOBCrenshaw47 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.